New Mexico, 2016

Flash Flooding in New Mexico, June 4, 2016

June 4, 2016 · NWS ABQ · 2 events in 1 county or zone

Unseasonably deep moisture in place over New Mexico combined with daytime heating and weak steering flow to produce slow-moving showers and thunderstorms. A cluster of storms developed near Chimayo and drifted west along State Road 76 into the area around La Puebla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Unseasonably deep moisture in place over New Mexico combined with daytime heating and weak steering flow to produce slow-moving showers and thunderstorms. A cluster of storms developed near Chimayo and drifted west along State Road 76 into the area around La Puebla. The storm complex produced torrential rainfall southwestward across U.S. Highway 285 into the Pojoaque area. The storms continued westward along State Road 502 dropping more torrential rainfall. Public estimates indicated that near 2 inches of rain fell in just 40 minutes. Torrential rainfall prompted flash flooding around La Puebla, Pojoaque, Jacona, and Jaconita. Some residence said this was the worst flooding they have witnessed in the area. Three successful swift water rescues were performed by emergency crews. Mud and debris was noted over several roads and county roads 98 and 88 were washed out. The Pojoaque Valley arroyo north of State Road 502 was out of it's banks and washing into nearby yards and low lying areas. No significant property damage, injuries, or fatalities occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 5:03 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 5:03 PM MST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
603 PM MDT SAT JUN 4 2016

.AVIATION...
00Z TAF CYCLE
VFR conditions expected to continue at terminals the next
24 hrs...except for brief thunderstorm related MVFR conditions
until 03 or 04z and again later Sunday aftn and eve. Brief mt
obscurations possible also with heavier precipitation shafts.
Gusts between 30 and 45 kts possible with stronger storms.
Terminal most likely to be impacted this eve is KSAF and...with
a little lesser chance...KLVS and KABQ.

43

&&

.PREV DISCUSSION...329 PM MDT SAT JUN 4 2016...
.SYNOPSIS...
Despite high pressure in the upper atmosphere building in from the
west tonight and Sunday, moisture brought in on low level east
and southeast winds will keep thunderstorm chances in the forecast
across much of the area through Sunday. The one exception will be
found west of the continental divide where dry air will remain in
place. Drier air will push into to much of western New Mexico
Monday, limiting storms there. Elsewhere, mainly scattered afternoon
and evening thunderstorms will develop Monday. Dry air will move
east and all but eliminate thunderstorm chances west of the
central mountain chain Tuesday while chances remain across the
east.

&&

.DISCUSSION...
Isolated showers and thunderstorms continue to fire over the
northern and Sandia/Manzano mountains. Movement is to the south
at 20 mph. Favored areas for thunderstorms late this afternoon and
evening given the steering flow aloft would be along and near the
Sangre de Cristo crest south to the central highlands and south-
southwest to the east mountain area from Madrid south to Sandia
Park, Tijeras, Manzano and Mountainair. Favored areas this evening
and overnight appear to be locations south and southwest of the
Jemez to mid RGV including the ABQ metro and west-central
highlands.

East winds return overnight, advecting low level gulf moisture in
from W TX. Main differences on Sunday are two fold. Gulf moisture
is progged to make it farther west tonight, allowing storms to
develop across the west-central mountains. The other difference is
a change to a NWLY steering flow as the upper level ridge to the
west folds over. Northwest flow aloft and low level south to
southeast flow across the northeast highlands and northeast
plains is very favorable for strong to severe storms. Given the
progged 25-35kt of effective bulk shear, expect storms with medium
sized to large hail Sunday afternoon and evening. All models
continue to develop a large mesoscale convective system (MCS) like
feature across the northeast third of the state Sunday evening.
Models developing a large area of a quarter to one half inch
across San Miguel, Mora, Colfax and Union counties between 00z and
06z Monday.

Ridge axis moves overhead Monday but with low level moisture in
place, still expecting a decent crop of afternoon convection
across the northern mountains during the afternoon, spreading east
and southeast (possibly as far south as I-40) during the evening
and overnight hours.

Model solutions continue to diverge Tuesday. GFS sticking to the
idea of drying out all but the northeast quarter while the NAM and
ECMWF develop convection along and east of the central mountain
chain. Upper level trough remains on track to move through central and
northern NM Wednesday. GFS develops scattered convection
underneath the through axis and cold core aloft across most of NM but
ECMWF remains dry over all but the northeast quarter. Low
forecast confidence continues for Tuesday and Wednesday. All
global models, however, continue the idea of bringing an
unseasonably deep upper low into the PACNW at the end of the work
week. This feature forces the upper level ridge over the rockies
ewd, developing a relatively moist sly flow across NM.

33

&&

.FIRE WEATHER...
Atmospheric moisture is on the uptrend and surface dewpoint
temperatures are back up into the 30s west...40s central and 50s
east thanks to a backdoor front. A round of showers and storms has
developed over the higher terrain and will be moving south over
adjacent valleys and highlands late this afternoon and evening...
bringing spotty wetting rains. Very dry...hot and unstable
conditions exist along and west of the Continental Divide under the
influence of the upper high centered over western Arizona. Relative
humidity is trending up though...with good to excellent recovery
forecast overnight central and east...and fair to good recovery west
after low level moisture is transported further west overnight
beyond the divide.

Coverage of wetting storms is forecast to increase Sunday into
Sunday night as PWATs go well above normal. More hot...dry and
unstable conditions are forecast by Sunday afternoon west of the
Continental Divide with haines values of 6. The upper level high is
forecast to break down Monday...with the ridge axis shifting east
across New Mexico through Wednesday as a Pacific low advances slowly
eastward from over Nevada. A dry slot will work slowly eastward
ahead of the upper low...gradually advancing across New Mexico
through mid week...which will focus storms and chances for wetting
precipitation a bit further east and north each day generally along
and east of a dryline. West of the dryline...hot...very dry and
unstable conditions will prevail with haines values of 6 and single
digit minimum humidity...but lacking the wind necessary for critical
fire weather conditions.

The forecast for Friday through Saturday is less certain...although
both the 12z GFS and ECMWF agree on a west coast trough moving
inland and perhaps drawing moisture north across New Mexico
resulting in an uptick in chances for wetting rain.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 4, 2:08 AM MST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 AM MDT SAT JUN 4 2016

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
308 AM MDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING.
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY BUT BRIEF DOWNPOURS ARE
POSSIBLE. A FEW DRY STORMS WILL BE POSSIBLE ACROSS WESTERN NEW
MEXICO AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN
MOUNTAINS ON SUNDAY AND SHIFT ACROSS THE EASTERN PLAINS THROUGH
THE EVENING. A FEW STORMS MAY BECOME STRONG OR BRIEFLY SEVERE WITH
HAIL AND GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...HAIL AND
STRONG WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

34

In the hours before

Special weather statement, Jun 4, 2:42 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 PM MDT SAT JUN 4 2016

NMZ518-521-042215-
SANTA FE METRO AREA-SANDIA/MANZANO MOUNTAINS-
342 PM MDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERNALILLO AND
SOUTHWESTERN SANTA FE COUNTIES UNTIL 415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDEN...OR 14 MILES EAST OF BERNALILLO...
MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDGEWOOD...TIJERAS...SEDILLO...CEDAR CREST...GOLDEN...SANDIA PARK...
CEDAR GROVE...CANONCITO IN BERNALILLO COUNTY AND SAN ANTONITO.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 175 AND 185.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION COLE SPRING
PICNIC AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3534 10635 3534 10623 3507 10616 3509 10642
TIME...MOT...LOC 2142Z 358DEG 9KT 3527 10630

CA
Special weather statement, Jun 4, 5:09 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT SAT JUN 4 2016

NMZ512-514-517-050045-
LOWER CHAMA RIVER VALLEY-SOUTHERN SANGRE DE CRISTOS ABOVE 9500
FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
609 PM MDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHEASTERN SANTA FE COUNTIES UNTIL 645 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VELARDE
TO NEAR TRUCHAS...AND MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHIMAYO...RIO CHIQUITO...CUNDIYO...VELARDE...TRUCHAS...LA PUEBLA...
CUARTELEZ...SANTA CRUZ AND HERNANDEZ.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 346.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS BORREGO MESA
CAMPGROUND AND SANTA CRUZ LAKE RECREATION AREA.

&&

LAT...LON 3609 10618 3587 10581 3601 10570 3622 10608
TIME...MOT...LOC 0007Z 030DEG 8KT 3616 10610 3599 10579

GUYER

The radar

The Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
June 4, 6:10 PM MST to 8:00 PM MST
Where
Santa Fe County, 1.67 mi SSE of Santa Cruz to 1.69 mi SSE of Santa Cruz
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.967, -106.042

County roads 88 and 98 washed out, exposing pipes, water and utility lines. One vehicle was partially underwater at a nearby low water crossing. Mud, water, and debris were noted over State Road 76 and U.S. Highway 285.

Flash Flood, Santa Fe

When
June 4, 6:20 PM MST to 7:30 PM MST
Where
Santa Fe County, Pojoaque to 1.79 mi NNE of Pojoaque
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.890, -106.020

Pojoaque Valley Arroyo flowing rapidly out of it's banks into nearby yards. Swift water rescues took place in the area. No significant property damage sustained.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628149, 628150.